SEARCH

SEARCH BY CITATION

Keywords:

  • caspase-1;
  • kanamycin;
  • NC/Nga mice;
  • nuclear factor-κB

Abstract:  Abuse of antibiotics to treat children has been associated with an increased risk of the development of inflammatory diseases. The underlying mechanism behind this association still remains to be clarified. Here, we examined the mechanisms behind kanamycin-induced skin inflammation in NC/Nga mice. NC/Nga mice were orally administered kanamycin for 7 days consecutively. Blood, spleen and dorsal skin were taken 18 weeks after kanamycin treatment was stopped. Kanamycin significantly increased the allergic reaction. We also observed significant increases in caspase-1 mRNA and protein expression in the dorsal skin of the kanamycin-administered mice compared to the control mice. The increased enzymatic activity of caspase-1 in the dorsal skin of the kanamycin-administered mice increased the mRNA expressions of IL-1β and IL-18. The productions of IL-1β and IL-18 were also increased in the splenocytes obtained from kanamycin-administered mice. Kanamycin upregulated the TNF-α mRNA expression in the dorsal skin and the TNF-α production in stimulated splenocytes. The activation of nuclear factor-κB and degradation of IκBα were increased by kanamycin administration. Our findings suggest that the use of kanamycin during infancy may increase the potential for skin inflammatory reactions through the upregulation of caspase-1.